Missouri, 2008

Tornadoes and Flash Flooding in Missouri, December 27, 2008

December 27, 2008 · NWS SGF · 43 events in 19 counties and zones

A large squall line of thunderstorms impacted all locations of extreme southeast Kansas and the Missouri Ozarks. Several locations experienced severe weather, mainly in the form of damaging straight line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$93,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A large squall line of thunderstorms impacted all locations of extreme southeast Kansas and the Missouri Ozarks. Several locations experienced severe weather, mainly in the form of damaging straight line winds. However, two brief tornadoes occurred in McDonald and Barry counties. Meanwhile, there were a few observations of large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 27, 7:36 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Dec 27, 7:36 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
736 AM CST SAT DEC 27 2008

...MESOSCALE CONVECTIVE DISCUSSION...
CONDITIONS ARE BECOMING FAVORABLE FOR AN ENHANCED RISK FOR SUPERCELLS
AND TORNADOES ACROSS SOUTHWEST MISSOURI.  THE COMBINATION OF LOW LCL
HEIGHTS...STRONG WIND SHEAR...AND SUFFICIENT LOW LEVEL INSTABILITY
WILL PROVIDE A PRIME ENVIRONMENT FOR LARGE HAIL...DAMAGING
WINDS...AND TORNADOES OVER THE NEXT FEW HOURS.

SATELLITE ALSO SHOWS AN AREA OF CLEARING AHEAD OF THE COLD FRONT.
TEMPERATURES COULD BE DIURNALLY IMPACTED BY THIS CLEARING...ONLY TO
INCREASE INSTABILITY EVEN FURTHER.  12Z RAOB MEASURED 773J/KG OF ML
CAPE...WITH 120J/KG OF 0-3KM CAPE.  SURFACE WINDS REMAIN BACKED AT
THE SURFACE...CREATING 0-1KM HELICITIES OF AROUND 400.  NEARLY ALL
INGREDIENTS EXIST ACROSS SW MISSOURI FOR TORNADIC STORMS.  ANY
STORMS THAT DEVELOP AHEAD OF THE COLD FRONT AND WITHIN THE WARM
SECTOR WILL NEED TO BE MONITORED CLOSELY.

CRAMER

&&

.DISCUSSION...

UPPER LEVEL TROUGH IS CURRENTLY BEGINNING TO PUSH INTO THE CENTRAL
PLAINS...WHICH IS A LITTLE SLOWER THAN PREVIOUS THOUGHT. AS A
RESULT HEIGHT FALLS HAVE NOT MOVED INTO SOUTHWESTERN MISSOURI
WHICH HAS LEFT THE AREA CAPPED. SCATTERED SHOWERS AND A FEW ELEVATED
THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN ARKANSAS INTO CENTRAL
MISSOURI EAST OF HIGHWAY 65. THIS ACTIVITY WILL CONTINUE TO BE
POSSIBLE EAST OF HIGHWAY 65 AND SHOULD REMAIN ELEVATED AND SEVERE
WEATHER IS NOT EXPECTED WITH THIS ACTIVITY AT THIS TIME.

FARTHER NORTH ACROSS NORTHERN MISSOURI INTO ILLINOIS WHERE THE CAP
WEAKENED...THUNDERSTORMS DEVELOPED WITH SEVERAL BECOMING SEVERE.
BACK TO THE WEST ACROSS SOUTH CENTRAL KANSAS INTO SOUTHERN IOWA
THUNDERSTORMS HAVE DEVELOPED ALONG THE COLD FRONT EXTENDING FROM
SOUTHERN IOWA INTO NORTHERN TEXAS...WITH THE MAJORITY OF THIS AREA
UNDER TORNADO WARNINGS. THE FRONT WILL CONTINUE TO SLOWLY PUSH
EAST THROUGH THE REMAINDER OF THE NIGHT...WITH SHOWERS AND
THUNDERSTORMS CONTINUING TO DEVELOP ALONG THE FRONT AS IT MARCHES
EAST.

THE UPPER LEVEL TROUGH AND COLD FRONT WILL CONTINUE TO PUSH TO THE
EAST TODAY...WITH THE COLD FRONT EXPECTED TO BE ON THE DOOR STEP
OF THE WESTERN CWA AROUND SUNRISE. AS THE UPPER LEVEL TROUGH
APPROACHES THE AREA...HEIGHT FALLS SHOULD WEAKEN THE CAP...ALLOWING
THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT WITH STORMS ALSO
EXPECTED ALONG THE FRONT. THE FRONT WILL PUSH EAST THROUGH THE
AREA...AND SHOULD EXIT THE EASTERN CWA BY LATE THIS AFTERNOON.
THE AIRMASS AHEAD OF THE FRONT WILL REMAIN QUITE WARM AND MOIST
WITH DEWPOINTS IN THE 60S AND TEMPERATURES WELL IN THE 60S
EXPECTED. ENOUGH INSTABILITY SHOULD RETURN TO THE AREA TO MAKE ALL
MODES OF SEVERE WEATHER POSSIBLE WITH THE ACTIVITY THE DEVELOPS
AHEAD OF THE FRONT. VERY STRONG LOW LEVEL WIND SHEAR WILL
ACCOMPANY THIS STORM SYSTEM...SO TORNADOES WILL BE POSSIBLE ACROSS
THE ENTIRE AREA...HOWEVER THE BETTER INSTABILITY WILL BE ACROSS
THE SOUTHERN CWA SOUTHWARD WHERE THE BETTER TORNADO POTENTIAL WILL
RESIDE. THE AIRMASS OVER THE REGION IS VERY MOIST FOR THIS TIME
OF YEAR...SO VERY HEAVY RAINFALL CAN BE EXPECTED TODAY WITH ONE TO
THREE INCHES STILL EXPECTED THROUGH THE AFTERNOON...WHICH WILL
LIKELY LEAD TO FLASH FLOODING.

COLDER AIR WILL QUICKLY FILTER INTO THE AREA BEHIND THE
FRONT...AND CANNOT COMPLETELY RULE OUT LIGHT SNOW ACROSS THE
NORTHWESTERN CWA TOMORROW EVENING...HOWEVER AT THIS TIME IT
APPEARS THE FRONT WILL BE PROGRESSIVE ENOUGH THAT ALL THE
PRECIPITATION SHOULD HAVE PUSHED OFF TO THE EAST BEFORE THE
TEMPERATURES COOL ENOUGH TO SUPPORT THE FRONT.

A COOLER AIRMASS WILL FILTER INTO THE REGION BEHIND THIS
SYSTEM...WITH ABOVE NORMAL TEMPERATURES EXPECTED TO START THE WORK
WEEK AS A ZONAL PATTERN WILL SET UP OVER THE REGION. AN UPPER
LEVEL SHORTWAVE TROUGH WILL SWING ACROSS THE NORTHERN PLAINS
DURING THE MIDDLE OF THE WORK WEEK. THE ENERGY AND ASSOCIATED
PRECIPITATION SHOULD REMAIN WELL NORTH OF THE AREA...HOWEVER THIS
TROUGH SHOULD BRING SLIGHTLY COOLER CONDITIONS TO THE REGION.

WISE

&&

.AVIATION...

FOR THE 12Z KJLN/KSGF TAFS...MAIN AVIATION CONCERNS WITH THIS TAF
PACKAGE WILL CONTINUE TO DEAL WITH THE FRONTAL PASSAGE AND ASSOCIATED
THUNDERSTORMS TODAY. CURRENTLY COLD FRONT IS PUSHING INTO EXTREME
EASTERN KANSAS EXTENDING TO THE SOUTHWEST INTO TEXAS...WITH A
LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING ALONG THE FRONT. THE
THUNDERSTORMS WILL CONTINUE TO PUSH EAST THIS MORNING...WITH THEM
EXPECTED TO MOVE INTO THE JOPLIN AREA BETWEEN 12 AND 14Z AND INTO
SPRINGFIELD BETWEEN 14 AND 16Z. VERY STRONG WINDS CAN BE EXPECTED
FROM THESE THUNDERSTORMS ALONG THE FRONT...WITH GUST AROUND 50KTS
POSSIBLE. BEHIND THE FRONT AN AREA OF SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED FOR SEVERAL HOURS. MVFR CONDITIONS CAN BE
EXPECTED WITH ANY SHOWERS AND THUNDERSTORMS ACTIVITY. BEHIND THE
FRONT GUSTY WEST NORTHWEST WINDS CAN BE EXPECTED.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR KSZ073-097-101.

&&
Hazardous weather outlook, Dec 27, 3:26 AM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 AM CST SAT DEC 27 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
326 AM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  FLOODING...TORNADOES...DAMAGING STRAIGHT LINE WINDS AND HAIL.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN
  KANSAS INTO WESTERN MISSOURI SHORTLY AFTER SUNRISE AHEAD OF AN
  APPROACHING COLD FRONT...SPREADING EASTWARD THROUGH THE DAY AND
  OUT OF THE EASTERN PORTIONS OF THE OUTLOOK AREA LATE THIS
  AFTERNOON.

  DISCUSSION:

  THE UPPER LEVEL SYSTEM MOVEMENT WAS SLOWER THAN EXPECTED FRIDAY
  INTO FRIDAY NIGHT. AS A RESULT...A CAPPING INVERSION REMAINED
  OVER THE AREA...AND SUPPRESSED STORM DEVELOPMENT. ELEVATED
  CONVECTION HAS DEVELOPED IN NORTHERN ARKANSAS INTO CENTRAL
  MISSOURI EAST OF HIGHWAY 65. THE CAP IS EXPECTED TO REMAIN OVER
  THE AREA THROUGH THE REMAINDER OF THE NIGHT WITH THIS ACTIVITY
  NOT EXPECTED TO REACH SEVERE LIMITS.

  THUNDERSTORMS HAVE DEVELOPED ALONG THE ASSOCIATED COLD FRONT
  EXTENDING FROM SOUTHERN IOWA SOUTHWEST TO TEXAS. THUNDERSTORMS
  ARE EXPECTED TO CONTINUE ALONG THE FRONT AS IT PUSHES
  EAST...WITH THE FRONT EXPECTED TO BE JUST OFF TO THE WEST OF THE
  OUTLOOK AREA SHORTLY AFTER SUNRISE. AS THE UPPER LEVEL TROUGH
  CONTINUES TO PUSH EAST THIS MORNING...COOLING IN THE MID LEVELS
  OF THE ATMOSPHERE IS EXPECTED TO BREAK THE CAP. AS THIS OCCURS
  THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT BETWEEN
  6 AM AND 9 AM...THEN CONTINUE TO DEVELOP AHEAD OF THE FRONT AS IT
  PUSHES EAST. DUE TO VERY STRONG WINDS ALOFT...STORMS THAT
  DEVELOP WILL LIKELY TAKE ON A SUPER-CELLULAR CHARACTER THEN
  EVOLVE INTO CLUSTERS OF STORMS OR A BROKEN LINE OF STORMS AS
  THEY PUSH TO THE EAST. ALL MODES OF SEVERE WEATHER WILL BE
  POSSIBLE INCLUDING...DAMAGING WINDS...TORNADOES...LARGE HAIL AND
  HEAVY RAINFALL. THE BEST INSTABILITY ACROSS THE AREA WILL OCCUR
  ACROSS SOUTHERN MISSOURI SOUTHWARD...WHERE AN INCREASED POTENTIAL
  FOR TORNADOES WILL OCCUR.

  OF CONCERN IS THE POTENTIAL FOR REDEVELOPMENT AND TRAINING OF
  STORMS...LEADING TO HEAVY RAINFALL. WITH SUB SURFACE SOILS
  REMAINING FROZEN...RAPID RUNOFF MAKES FLOODING A CONCERN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER FAR SOUTHWEST
  MISSOURI AND SOUTHEAST KANSAS SHORTLY AFTER SUNRISE THEN
  EXPANDING EASTWARD INTO THE AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, Dec 27, 8:36 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
836 AM CST SAT DEC 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0834 AM     HEAVY RAIN       ICONIUM                 38.11N  93.54W
12/27/2008  E1.00 INCH       ST. CLAIR          MO   TRAINED SPOTTER

            HEAVY RAINFALL OCCURRING AT TIME OF REPORT.

&&

WISE
Local storm report, Dec 27, 8:52 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 AM CST SAT DEC 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0849 AM     FLASH FLOOD      NEOSHO                  36.87N  94.37W
12/27/2008                   NEWTON             MO   EMERGENCY MNGR

            LOW WATER ROADS STARTING TO FLOOD IN TOWN

&&

LD
Local storm report, Dec 27, 8:56 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 AM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
12/27/2008                   NEWTON             MO   AMATEUR RADIO

            ROADS CLOSED IN THE NORTH AND CENTRAL PARTS OF NEOSHO.

&&

SRUNNELS

The radar

The Springfield radar (KSGF), 104 km away, was scanning. The volume nearest the first event began at 15:02 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 11 flash flood, 3 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, McDonald

When
December 27, 9:03 AM CST
Where
McDonald County, 0.69 mi N of Goodman
Measured
59 kt (68 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.740, -94.400

Tornado, McDonald

When
December 27, 9:16 AM CST to 9:17 AM CST
Where
McDonald County, 1.86 mi NNW of Powell to 1.92 mi NNW of Powell
Rating
EF0
Path length
0.27 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
36.645, -94.194

A National Weather Service storm survey revealed that an EF-0 tornado briefly touched down along Highway E approximately two miles north of Powell. Damage was confined to trees in this area. Wind speeds were estimated at 70 mph.

Hail, Barry

When
December 27, 9:17 AM CST
Where
Barry County, 0.55 mi W of Monett
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.920, -93.930

Thunderstorm Wind, Barry

When
December 27, 9:20 AM CST
Where
Barry County, 0.55 mi E of Monett
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.920, -93.910

Several trees were damaged and a few roofs lost shingles from severe thunderstorm wind gusts.

Hail, Lawrence

When
December 27, 9:26 AM CST
Where
Lawrence County, 0.55 mi E of Mt Vernon
Measured
0.75 in hail
Reported by
County Official
Coordinates
37.100, -93.820

Tornado, Barry

When
December 27, 9:26 AM CST to 9:27 AM CST
Where
Barry County, 0.77 mi NNE of Pulaskifield to 0.93 mi NNE of Pulaskifield
Rating
EF0
Path length
0.27 mi
Path width
25 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.881, -94.016

A National Weather Service storm survey revealed that an EF-0 tornado briefly touched down along Highway 97 north of Pulaskifield. A roof of a barn was destroyed while tree damage also occurred. Wind speeds were estimated at 70 mph.

Thunderstorm Wind, Greene

When
December 27, 10:04 AM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.200, -93.290

Thunderstorm Wind, Webster

When
December 27, 10:30 AM CST
Where
Webster County, 1.1 mi E of Diggins
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.170, -92.850

Severe thunderstorm wind gusts damaged siding and the gutters on a house.

Flash Flood, Newton

When
December 27, 10:53 AM CST to 1:00 PM CST
Where
Newton County, Neosho to 1.85 mi ENE of Neosho
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.870, -94.370

Excessive rain caused several areas of Neosho to flood. Roads were closed off in the north and central sections of Neosho.

Thunderstorm Wind, Taney

When
December 27, 11:20 AM CST
Where
Taney County, 0.55 mi E of Walnut Shade
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.730, -93.190

Thunderstorm winds damaged several trees in the Walnut Shade area.

Thunderstorm Wind, Stone

When
December 27, 11:30 AM CST
Where
Stone County, 1.11 mi W of Lampe
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.570, -93.450

A large tree fell into some power line along Highway H.

Flash Flood, Laclede

When
December 27, 11:41 AM CST to 4:00 PM CST
Where
Laclede County, 0.93 mi SW of Lebanon to 1.1 mi SW of Lebanon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.670, -92.681

A section of Highway 32 was flooded due to excessive rainfall.

Thunderstorm Wind, Taney

When
December 27, 11:45 AM CST
Where
Taney County, 0.55 mi E of Rockaway Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.700, -93.160

Thunderstorm wind gusts knocked a tree over on a house. Only very minor damage occurred from the fallen tree.

Thunderstorm Wind, Taney

When
December 27, 11:53 AM CST
Where
Taney County, 0.55 mi E of Rockaway Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.700, -93.160

Numerous trees and power poles were knocked over from thunderstorm wind gusts.

Hail, Phelps

When
December 27, 12:00 PM CST
Where
Phelps County, 0.88 mi SE of Northwye
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.960, -91.760

Thunderstorm Wind, Douglas

When
December 27, 12:06 PM CST
Where
Douglas County, 0.88 mi NE of Rome
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.840, -92.770

Thunderstorm wind gusts knocked over a tree.

Thunderstorm Wind, Wright

When
December 27, 12:11 PM CST
Where
Wright County, 2.75 mi E of Hartville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.250, -92.470

Thunderstorm wind gusts knocked over trees in an area near the intersection of Highway Y and Highway 38.

Thunderstorm Wind, Wright

When
December 27, 12:15 PM CST
Where
Wright County, 2.2 mi W of Hartville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.250, -92.560

Thunderstorm winds gusts damaged the roof of an outbuilding. There was also a tree knocked over.

Thunderstorm Wind, Phelps

When
December 27, 12:15 PM CST
Where
Phelps County, 1.09 mi E of Doolittle
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.950, -91.860

Thunderstorm Wind, Phelps

When
December 27, 12:15 PM CST
Where
Phelps County, Northwye
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.970, -91.770

Thunderstorm Wind, Douglas

When
December 27, 12:18 PM CST
Where
Douglas County, 0.55 mi W of Ava
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.950, -92.660

Numerous trees and power poles were knocked over from severe thunderstorm wind gusts.

Thunderstorm Wind, Wright

When
December 27, 12:18 PM CST
Where
Wright County, 0.55 mi E of Hartville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.250, -92.510

Numerous trees and power poles were knocked down from severe thunderstorm winds gusts.

Thunderstorm Wind, Phelps

When
December 27, 12:20 PM CST
Where
Phelps County, 1.38 mi N of Northwye
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.990, -91.770

Thunderstorm Wind, Howell

When
December 27, 12:25 PM CST
Where
Howell County, 2.21 mi E of Siloam Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.800, -92.040

A roof of a home was damaged from thunderstorm wind gusts.

Thunderstorm Wind, Wright

When
December 27, 12:30 PM CST
Where
Wright County, 1.49 mi SSE of Mountain Grove
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.110, -92.260

Severe thunderstorm wind gusts completely destroyed a shed.

Thunderstorm Wind, Ozark

When
December 27, 12:30 PM CST
Where
Ozark County, 0.69 mi S of Wasola
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.790, -92.580

Severe thunderstorm wind gusts damaged a roof of a church south of Wasola along Highway 5.

Flash Flood, Greene

When
December 27, 12:31 PM CST to 5:00 PM CST
Where
Greene County, 0.55 mi E of Springfield to 2.81 mi NNW of Galloway
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.200, -93.290

Several creeks and small streams flooded low lying areas within the city of Springfield.

Thunderstorm Wind, Douglas

When
December 27, 12:41 PM CST
Where
Douglas County, 1.77 mi SE of Hest
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.880, -92.660

Thunderstorm Wind, Ozark

When
December 27, 12:59 PM CST
Where
Ozark County, 0.69 mi S of Wasola
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
36.790, -92.580

Thunderstorm wind gusts knocked over a power pole and blew tin off of a barn near Wasola.

Thunderstorm Wind, Dent

When
December 27, 1:10 PM CST
Where
Dent County, 0.55 mi E of Anutt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.720, -91.720

Thunderstorm wind gusts downed a large tree across the intersection of Highway O and Highway OO.

Thunderstorm Wind, Texas

When
December 27, 1:10 PM CST
Where
Texas County, 1.49 mi SSW of Oscar
Measured
58 kt (67 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.400, -91.860

Flash Flood, Douglas

When
December 27, 1:41 PM CST to 6:00 PM CST
Where
Douglas County, 0.55 mi W of Ava to 0.37 mi W of Ava
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.950, -92.660

Excessive rainfall caused several city streets to flood. This urban flooding led to water running into one home.

Thunderstorm Wind, Shannon

When
December 27, 1:50 PM CST
Where
Shannon County, 0.55 mi E of Round Spg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.280, -91.410

Several large trees were knocked over and damaged from severe thunderstorm wind gusts.

Thunderstorm Wind, Shannon

When
December 27, 1:50 PM CST
Where
Shannon County, 0.55 mi E of Round Spg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.280, -91.410

Several large trees were knocked over and damaged from severe thunderstorm wind gusts.

Flash Flood, Dent

When
December 27, 2:01 PM CST to 5:00 PM CST
Where
Dent County, 0.55 mi E of Salem to 1.23 mi E of Salem
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.650, -91.540

Excessive rain caused several city streets to flood in Salem. Creeks also flooded low areas across the county.

Flash Flood, Wright

When
December 27, 2:11 PM CST to 4:00 PM CST
Where
Wright County, 2.2 mi W of Dawson to 0.89 mi SSW of Hartville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.250, -92.360

Several low water crossings became flooded and impassable to motorists due to excessive rainfall.

Thunderstorm Wind, Howell

When
December 27, 2:18 PM CST
Where
Howell County, 4.44 mi E of Moody
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
36.530, -91.900

Thunderstorm wind gusts knocked over a tree.

Flash Flood, Christian

When
December 27, 2:36 PM CST to 6:00 PM CST
Where
Christian County, 0.55 mi E of Ozark to 0.84 mi ESE of Ozark
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.020, -93.210

Excessive rain caused a few city streets in Ozark to flood.

Thunderstorm Wind, Shannon

When
December 27, 2:55 PM CST
Where
Shannon County, 0.88 mi SE of Eminence
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.140, -91.360

Several trees were knocked over from thunderstorm wind gusts.

Flash Flood, Texas

When
December 27, 3:08 PM CST to 6:00 PM CST
Where
Texas County, 0.88 mi S of Dunn to 0.79 mi SSE of Dunn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.137, -92.202

Several roads were flooded near Highway 60 at the Dunn Exit.

Flash Flood, Miller

When
December 27, 3:19 PM CST to 7:00 PM CST
Where
Miller County, 2.07 mi SSW of Mt Pleasant to 1.87 mi N of Tuscumbia
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.342, -92.532

Excessive rain caused widespread flooding across portions of Miller County. Two bridges were washed out from swift moving flood water.

Flash Flood, Phelps

When
December 27, 4:00 PM CST to 6:00 PM CST
Where
Phelps County, Rolla to 1.37 mi WNW of Dillon
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.950, -91.770

Urban flooding in Rolla led to water running in a few homes.

Flash Flood, Howell

When
December 27, 5:55 PM CST to 7:00 PM CST
Where
Howell County, 1.38 mi ENE of Olden to 1.48 mi ENE of Olden
Cause
Heavy Rain
Reported by
Public
Coordinates
36.878, -91.897

Excessive rain caused flooding across County Road 2320.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyThe tornado archive for Missouri, 2008Warnings in Missouri, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146331, 146348, 146318, 146346, 146319, 146347, 146332, 146321, 146362, 146333, 146345, 146361, 146344, 146343, 146320, 146322, 146323, 146324, 146334, 146335, 146325, 146326, 146363, 146342, 146327, 146341, 146360, 146336, 146340, 146337, 146338, 146357, 146328, 146329, 146356, 146355, 146339, 146359, 146330, 146354, and more.